NRAS
21,314 members25,057 posts

RA medicine

I was diagnosed with RA in May and my doctor prescribed leflumide which worked great until I noticed my normally thick hair started falling out. Two weeks ago my doctor changed my medicine to sulfasalazine but my hair seems to still be falling out. How long after you stop leflumide does it take for your hair to stop falling out. I only took it for two months. Does sulfasalazine make your hair fall out to!

23 Replies
oldestnewest

Leflunomide is one of the drugs that has a long half life. That means it does take a while to completely clear your body. You can get a "wash out" to clear it more quickly - but that's not a pleasant experience. But shouldn't take too long.

I take Sulpha and have no problems.

2 likes
Reply

Hair has a turnover time of about three months.

Leflunomide takes several months to leave your body.

So it's going to be a while before you notice any difference - sorry!

Reply

I had a very hard time with this. One of the commonly unknown symptoms of RA can be hair loss, so it can happen even without meds. I noticed that people who had a bit of hairloss prior to starting any drugs seem to have more hairloss on the drugs, this has been my own experience and others I met with RA. My first drug Methotrexate gave me bad hairloss. Then moved to Luflenomide, Sulphasalize, Hydroxi and Arava. The last drug gave me the worste hairloss. I'm a female with long hair. It all broke off about two inches from my scalp all underneath at the back, I had long straggly bits that overhung and severely thinned all through the top. People at work thought I had cancer and I suffered terrible self esteem and depression because not only did I feel ill, I looked ill.

I'm now on Enbrel but still every time I shower there is a small handful of hair and because I shed easily I have to be extra careful preparing foods for other people. My Rheumy is not certain if my hairloss is from the actual disease or the Enbrel. Don't expect compassion from your Rheumy about hairloss, to most them it's cosmetic and they focus on treating the RA disease.

I wish doctors understood the emotional impact hairloss is for a man or woman.

There is a drug called Lukovorin that you can take that may help with hairloss. It didn't help me- but my Rheumy agreed to let me try it, even though he said 'it probably won't work at this stage'

Sending gentle hugs of compassion ☺️

1 like
Reply

Plaquenil was in there too, it was a few years back! I don't have my Med list with me

Reply

Just a correction. I just looked in my medical records

Luflenomide is Arava which was the brand name. This was the drug that made my hair break off. If you look back in my posts in here from 2014 -15 you can see the pic I posted of what fell out each week. I guess it's just the luck of the draw.

Reply

Plaquenil is hydroxychloroquine too, just so we have it right, not being picky, honest!

How're you doing? x

1 like
Reply

After a sluggish and tired start to a new eating plan, I am finally starting to feel better. I know it won't cure me of RA and Crohns but I believed it can help manage my symptoms.

This post about hairloss really touched me, I remember like yesterday how devastating it can be. All these things impact people differently, my identity as a woman was really affected - I heard certain women whispering about me at work and it crushed me.

bhajek I hope you find comfort to know they are not alone in these dreaded side effects of the drugs we need.

Reply

Thank you for your reply. Neither the leflumide or now what I am taking the sulfasalazine has made me sick and I have no more pain from the RA, but yes the hair loss from the leflumide has definitely upset me. Luckily I have a ton of hair so no one notices but me, but what I was concerned about was would I lose all my hair. I was only on the leflumide for about six weeks so I am hoping the hair loss will subside. And it does seem like it has but it still makes me nervous. Did you lose all your hair and how long did it take before it quit falling out! Oh, and how long were you on leflumide? It is so nice to be alble to talk to people that have experienced the same thing. Hopefully you will continue to feel better.

2 likes
Reply

Hobbits posted this pic of her hair loss bhajek, it was as you'll see extensive healthunlocked.com/nras/pos...

I've been on leflunomide 8 months & whilst I had a little hair loss it's settled just as it did on methotrexate. I can't honestly say it's helping that much though. I had to come off sulfasalazine for a different side effect unfortunately.

1 like
Reply

Am worried about hair loss too. Have experienced it too. An just starting Arabs after Methetrexate. Thoughts are with you. Usha

Reply

Arava

Reply

Good, I'm pleased you're now in more control.

I remember the pic you posted, all that hair! I think it may have taken some by surprise, it was real hair loss wasn't it, not just an acceptable amount. 😒

1 like
Reply

I mean USHA,gosh!

Reply

My doctor prescribed me Betovate Scalp. Use 2 x weekly but I still have hair loss although it has slowed it down. Most drugs for RA seem to cause it or its the RA itself.

1 like
Reply

Thanks for the recommendation.

Reply

Thanks,your reply helped me too. Isha

Reply

I mean Usja

Reply

I mean USHA,gosh!!!!!

Reply

Oh, yea I have been experiencing a very strong hair loss; I feel sooooooo depressed , and tried so many different medical shampoos expensive ones and biotin supplements, other different natural products but unfortunately nothing helped 😞. I think it is the RA not the medication because I started hair loss even before I use the medication.

Reply

Hi there!

I have long hair and it was thinning like mad and very obvious months before I was diagnosed. I would wake with lots of hair on my pillow and in the shower it would come off in my hands. Terrifying.

I lost about half the volume of my hair. I had a lot so it's not that noticeable but when I put it in a ponytail I can now twist the elastic two more times than before.

It was really hard for me as I kept reading other people reply to posts that it calms down once your body gets use to the meds. Mine wasn't calming down after 18 months and it's most likely because mine started before diagnosis so for me, anyway, it may be more part of the disease.

It sounds like yours is more from the meds and like the others replied it very well may calm down for you too! I just always get sad when I read posts about hair loss 😥 it's not easy to watch your hair fall out.

My RA has been well controlled for awhile now and the hair loss has gotten better. I also take a daily Biotin supplement which seems to help.

I hope you're like a lot of the others and it resolves brilliantly for you.

Lucy.

1 like
Reply

Yes, I don't think mine is from the disease bc it wasn't falling out before the meds. Like you I has a ton of hair so I think I am the only one that notices. Hopefully this new med will be better . I just was afraid I was going to lose all my hair. I will try the biotin. Thank you, it really helps to talk to people that have experienced the same things.

Reply

My heart goes out to you guys... I tend to lose a lot of hair when I'm really stressed out for long periods of time. Finally, I was back on track and boom! All of a sudden I have an auto immune disease out of nowhere, just diagnosed with RA and will begin taking MTX so I'm very scared about the potential hair loss, especially considering it's not too thick to start with 😥

I feel your pain... Literally and we emotionally... Is a vicious cycle because you don't want to be more stressed about it but how can you not as it continues to progress. Wishing you all the very best!!!

Reply

I had hair fall out with mexatrexate. Now trying fluvonamide. Will see is same happens thinking of you.Usha

Reply

You may also like...